Lake Huron, 2025

Marine Thunderstorm Wind in Lake Huron, June 21, 2025

June 21, 2025 · NWS APX · 1 event in 1 county or zone

An unseasonably hot and humid air mass beneath a strong upper ridge in place across the Midwest led to the development of storms late on the evening of the 20th across the Northern Plains. These congealed into a thunderstorm complex over the Upper Midwest, tracking eastward along the perimeter of the ridge, into the Upper Great Lakes on the morning of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An unseasonably hot and humid air mass beneath a strong upper ridge in place across the Midwest led to the development of storms late on the evening of the 20th across the Northern Plains. These congealed into a thunderstorm complex over the Upper Midwest, tracking eastward along the perimeter of the ridge, into the Upper Great Lakes on the morning of the 21st. A NW-SE oriented broken line of storms developed along a warm advection axis ahead of the initial line of storms; this produced hail up to the size of golf balls across parts of northern Lower Michigan, including the Traverse City metro area, with a second round of storms crossing the area a few hours later. Meanwhile, a strong mesolow associated with the initial line of storms crossed Lake Superior during the morning hours and resulted in significant water level changes and attendant coastal impacts across the entirety of Lake Superior.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 21, 6:40 AM EST, 2 hours 30 minutes earlier. Its key messages:

  • Windy today with strong to severe storms possible; all modes of severe weather possible.
  • Hot and humid early next week, with heat advisories in effect for all of northern Lower counties noon today through Sunday.
  • Cooler midweek with additional chances for showers/ storms.
Area forecast discussion, Jun 21, 6:40 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
740 AM EDT Sat Jun 21 2025

.KEY MESSAGES...

- Windy today with strong to severe storms possible; all modes
  of severe weather possible.

- Hot and humid early next week, with heat advisories in effect
  for all of northern Lower counties noon today through Sunday.

- Cooler midweek with additional chances for showers/ storms.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 333 AM EDT Sat Jun 21 2025

An ongoing MCS treking across the upper Midwest is expected to
continue tracking eastward this morning, with indications that
at least parts of eastern Upper and northwest Lower will be
impacted as the system rides a tightening instability gradients
into the area. There remains enough support from upstream trends
and the environment downstream for the complex to strengthen
and hold together to bring the potential for damaging winds,
large hail, and a low end tornado threat as it moves through.
Confidence continues to increase in at least some severe risk
during the morning to early afternoon hours.

As the system exits, partial clearing and continued strong
southwesterly flow ushering in deep moisture may allow the
environment to recover as we head into the afternoon/ evening
hours to support additional thunderstorms. Forecast soundings
show strong instability and sufficient deep layer shear to
support additional storm development, especially along lingering
boundaries. If storms redevelop, they may again become strong
to severe with all threats still possible.

Temperatures will rise into the 90s across the region combined
with dewpoints in the upper 60s to low 70s, making heat indices
rise into the upper 90s/ low 100s. Slightly cooler conditions
can be expected near the lakes and where cloud cover lingers,
though it will still be uncomfortably hot and humid region-wide.
A very warm and humid night follows, with lows holding mostly
in the 70s across much of the region allowing little relief from
the heat. A stray shower or storm is possible overnight (mainly
across eastern Upper), but most of the area should stay quiet.
As of now, heat advisories go into effect at noon today and
continue through 8 PM Sunday.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 333 AM EDT Sat Jun 21 2025

Hot and humid conditions will continue into Sunday and Monday
under persistent upper-level ridging. Highs both days will climb
into the 90s for most areas, with dewpoints in the upper 60s/
70s pushing heat indices into the 95-100 (105?) range. Overnight
lows will stay in the 70s as well, again, offering little
relief from the heat... Heat advisories remain in effect through
Sunday evening, with the growing possibility of it being
extended into Monday (timing of potential precipitation could
play a role in how high temperatures get on any given day).

A transition toward a more active pattern begins late Monday
into Tuesday as the ridge breaks down and a frontal boundary
stalls near the region. This boundary will remain a focus for
showers and thunderstorms through much of the upcoming week.
Multiple disturbances look to ride along the front, bringing
several rounds of showers/ storms with the potential for strong
storms and possible heavy rainfall if we experience any training
storms. Precipitation chances will heavily depend on how the
boundary sets up and evolves through the week.

Temperatures trend back toward more seasonable levels mid to
late week, with highs returning to the 70s and low 80s. Humidity
looks like it could keep things slightly muggy with the
unsettled pattern likely to persist through the end of the
period.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 731 AM EDT Sat Jun 21 2025

A few rounds of showers and thunderstorms will push across parts
of Northern Michigan this morning, with a few severe storms
possible with strong wind gusts and large hail. Brief periods of
IFR/LIFR conditions will be possible around storms. After
storms pass, VFR conditions are expected to return for the
remainder of the day. South to southwest winds will increase
through the morning, becoming 15-20 kts with gusts of 30-40kts
this afternoon and early evening. Occasional gusts exceeding
40kts will be possible, especially at TVC and MBL. Given quickly
strengthening winds off the surface, LLWS is included in the
TAFs later today into tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon today to 8 PM EDT Sunday for
     MIZ016>018-020>036-041-042-099.
     Beach Hazards Statement through Sunday evening for MIZ020-025-
     031-095-096-098.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for LHZ349.
     Small Craft Advisory until 8 PM EDT Sunday for LMZ323-341-342-
     344>346.
     Small Craft Advisory from noon today to 8 PM EDT this evening
     for LSZ321.

&&

SHORT TERM...NSC
LONG TERM...NSC
AVIATION...JK
Hazardous weather outlook, Jun 21, 5:55 AM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
655 AM EDT Sat Jun 21 2025

MIZ016>018-020>036-041-042-086>088-095>099-221100-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
655 AM EDT Sat Jun 21 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered severe storms are possible this morning and early
afternoon. Main hazards will be damaging winds, large hail, and
frequent lightning.

High swim risks are also in place for many northern Michigan
beaches today. Please see the latest beach hazard statement for
additional details.

A stretch of dangerously hot and muggy weather begins this
afternoon. Please see the latest heat advisory for additional
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerously hot and muggy weather is expected through Monday.
Please see the latest heat advisory for additional details.

Dangerous swim conditions are expected on some beaches of northern
Lake Michigan beaches again on Sunday. Please see the latest
beach hazard statement for additional details.

Additional chances for thunderstorms are expected at various times
Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-221100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
655 AM EDT Sat Jun 21 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered severe storms are possible this morning and early
afternoon. Main hazards will be damaging winds, large hail, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional chances for thunderstorms are expected at various times
Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 21, 8:35 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
935 AM EDT Sat Jun 21 2025

MIZ036-211400-
Iosco MI-
935 AM EDT Sat Jun 21 2025

...A STRONG THUNDERSTORM WILL IMPACT IOSCO COUNTY THROUGH 1000 AM
EDT...

At 935 AM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield Township, or 11 miles northwest of Tawas City, moving east
at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oscoda, East Tawas, Tawas City, Au Sable, Long Lake, South Branch,
Hale, Tawas Point State Park, Plainfield Township, National City,
Wilber, and Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4429 8335 4422 8343 4427 8350 4418 8354
      4418 8356 4428 8388 4441 8388 4443 8389
      4451 8388 4445 8329
TIME...MOT...LOC 1335Z 288DEG 45KT 4434 8374

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Dippman
Local storm report, Jun 21, 9:01 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1001 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     Hail             1 WNW Cheboygan         45.64N 84.48W
06/21/2025  M1.00 Inch       Cheboygan          MI   Public

            Quarter sized hail in Cheboygan St Park.

&&

ELD
Local storm report, Jun 21, 9:04 AM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1004 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Hail             3 N Riggsville          45.62N 84.63W
06/21/2025  E1.75 Inch       Cheboygan          MI   Broadcast Media

            Golf ball sized hail on I-75 in Cheboygan
            Co.

&&

ELD
Local storm report, Jun 21, 9:06 AM EST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1006 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     Hail             4 NW Cheboygan          45.67N 84.53W
06/21/2025  E1.00 Inch       Cheboygan          MI   Trained Spotter

            Quarter size hail @ old mackinaw rd and
            Inverness trail in Cheboygan.

&&

ELD
Local storm report, Jun 21, 9:08 AM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1008 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     Tstm Wnd Dmg     Cedar                   44.85N 85.80W
06/21/2025                   Leelanau           MI   Broadcast Media

            Wind damage in Cedar (Leelanau Co.) 50-ft.
            Tree.

&&

ELD
Local storm report, Jun 21, 9:10 AM EST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
1010 AM EDT Sat Jun 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     Rain             1 N Roscommon           44.52N 84.59W
06/21/2025  E1.60 Inch       Crawford           MI   Public

&&

ELD

The radar

The NCL Michigan radar (KAPX), 104 km away, was scanning. The volume nearest the first event began at 14:09 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
June 21, 9:10 AM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 0.85 mi SE of Alpena
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
45.060, -83.420

Gust to 41mph at CMAN station APNM4, Alpena Harbor Light at 09:10. Gust to 46mph at KAPN, Alpena County Regional Airport, 6mi from the coast, at 08:55.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289448.